Heavy Snow, Greater Lake Tahoe Area
- When
- March 25, 4:00 PM PST to March 26, 9:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
A fast-moving Pacific storm moved through the Sierra Nevada on March 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A fast-moving Pacific storm moved through the Sierra Nevada on March 25th. Up to one-and-a-half feet of snow fell in the higher elevations of the Sierra.Some storm total snowfall totals:Homewood Ski Resort (7900 ft.) 4-8 inches2 S Truckee 8 inchesSouth Lake Tahoe 8 inchesNorthstar at Tahoe Ski Resort (6900 ft.) 7 inches (8300 ft.) 10 inchesSquaw Valley Ski Resort (6200 ft.) 6-8 inches (8200 ft.) 10-12 inchesBoreal Ski Resort 10-12 inchesEcho Summit (7382 ft.) 12 inchesSierra at Tahoe Ski Resort 12-14 inchesAlpine Meadows Ski Resort 12-17 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 25, 3:05 PM PST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 305 PM PST THU MAR 25 2004 .SHORT TERM... PRECIPITATION HAS STARTED TO SPILL OVER THE SIERRA CREST WITH SOME MEASURABLE PRECIP REPORTED AT RAWS SITES IN NERN CA NEAR THE WESTERN BORDER OF THE FORECAST AREA. WEB CAMERA AROUND 8000 FEET WEST OF LAKE TAHOE INDICATED THAT SNOW STARTED TO ACCUMULATE ON PAVED SURFACES AROUND 2 PM. FARTHER EAST...WINDS HAVE GUSTED IN THE 40-55 MPH RANGE AT SEVERAL WIND SENSORS WITH ISOLATED GUSTS ABOVE 60 MPH IN THE WIND PRONE AREAS...WHILE VISIBILITIES HAVE BEEN REDUCED AT TIMES IN LOVELOCK DUE TO BLOWING DUST. CURRENT SNOW AND WIND ADVISORIES ARE STILL ON TRACK WITH ONLY A FEW TEMPORAL CHANGES AS INDICATED IN THE ADVISORY SECTION AT THE END OF THIS DISCUSSION. BAND OF PRECIPITATION EXTENDS FARTHER SOUTH INTO CALIFORNIA ON RADAR THAN INDICATED BY THE MODEL DATA. LIGHT NON-ACCUMULATING SNOW WAS JUST REPORTED AT MAMMOTH LAKES. SNOW AMOUNTS MAY REACH ADVISORY LEVELS ALONG THE SIERRA CREST BUT POPULATED AREAS ALONG AND WEST OF HIGHWAY SHOULD RECEIVE LESS SNOW AS UPPER SUPPORT FOR MAINTAINING THE PRECIP BAND DECREASES LATER TONIGHT. WARM GROUND WILL LIMIT SNOW ACCUMULATIONS UNTIL SUNSET EXCEPT AT THE HIGHEST ELEVATIONS. AS THE COLD FRONT PASSES ACROSS WRN NV TONIGHT...SNOW LEVELS WILL DROP TO VALLEY FLOORS IN MOST AREAS NORTH OF MINERAL COUNTY. IN AREAS BELOW 5000 FEET...MOST OF THE MEASURED PRECIP WILL BE IN THE FORM OF RAIN WITH LITTLE OR NO SNOW ACCUMULATION EXPECTED. PRECIP WILL TAPER OFF TO SHOWERS FROM NORTH TO SOUTH LATE TONIGHT AND INTO FRIDAY MORNING. SECONDARY SHORTWAVE WAS DEPICTED ON ETA...GFS...AND CANADIAN MODELS WITH LIGHT QPF EXTENDING INTO NERN CA AND FAR WRN NV DOWN TO NEAR INTERSTATE 80 BY FRIDAY EVENING. AIR MASS SHOULD REMAIN COLD ENOUGH FOR MOST PRECIP ASSOCIATED WITH THIS SYSTEM TO BE IN THE FORM OF SNOW. POPS WERE INCREASED SLIGHTLY OVER NERN CA AND NWRN NV AS 18Z GFS EXPANDED THE QPF EVEN FARTHER SOUTH TO NEAR HIGHWAY 50. THE MOISTURE WITH THIS SHORTWAVE WILL EXIT THE NORTHERN ZONES BY SATURDAY MORNING WITH RAPID CLEARING EXPECTED IN THE AFTERNOON ALONG WITH NORTHWEST WINDS AND NEAR NORMAL TEMPS. BY SUNDAY UPPER LEVEL RIDGE REBUILDS ACROSS CA-NV WITH NOTABLE WARMING EXPECTED AS SOME LOWER VALLEYS MAY REACH 70 DEGREES. MJD .LONG TERM...MONDAY THROUGH THURSDAY... HIGH PRESSURE RIDGE WILL MOVE ACROSS THE CWA BY MONDAY WITH SOUTHWEST FLOW RETURNING TO THE AREA AHEAD OF NEXT PACIFIC TROF. QUIET WEATHER EXPECTED MONDAY INTO TUESDAY. MODEL DIFFERENCES WITH NEXT SYSTEM BEGIN BY MONDAY NIGHT WITH THE GFS MOST PROGRESSIVE. GFS MOVES TROF NEAR THE NRN CA COAST BY TUESDAY NIGHT WHILE UKMET AND EUROPEAN HOLD TROF FURTHER WEST. LOOKS LIKE THIS SYSTEM WILL SPLIT WITH MAIN ENERGY MOVING ACROSS THE PAC NW AND BRUSHING NRN ZONES TUESDAY NIGHT AND WEDNESDAY. THEREFORE HAVE REDUCED POPS FROM RENO AND TRUCKEE SOUTH BUT LEFT THE LOW SLIGHT CHANCE OVER NRN ZONES. SRN PORTION OF TROF BECOMES A CUT OFF LOW OFF THE CENTRAL CA COAST. CURRENT THINKING IS TO LEAVE THURSDAY DRY WITH LOW EXPECTED TO BE LOCATED FAR ENOUGH OFFSHORE. 12Z GFS BRINGS MOISTURE AND PRECIP NORTH AHEAD OF LOW UP TO RENO ON THURSDAY... BUT BEING DAY 7 WILL LEAVE AREA DRY AFTER COORDINATING WITH SURROUNDING OFFICES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE EXTENDED. AS RIDGE MOVES ACROSS EXPECT TEMPS ON MONDAY TO BE IN THE LOW TO MID 70S OVER WRN NV VALLEYS AND IN THE MID 50S NEAR LAKE LEVEL. TEMPS WILL DROP A FEW DEGREES AS PACIFIC TROF MOVES THROUGH BUT STILL SHOULD REMAIN SEVERAL DEGREES ABOVE NORMAL. BENINATO && .REV WATCHES/WARNINGS/ADVISORIES... NV...WIND ADVISORY THROUGH 10 PM ZONES 3 AND 5. ...BLOWING DUST ADVISORY THROUGH 8 PM ZONES 1 AND 4. ...SNOW ADVISORY THROUGH 6 AM ZONE 2. CA...WIND ADVISORY THROUGH 8 PM ZONE 71. ...WIND ADVISORY THROUGH 10 PM ZONE 70. ...WIND ADVISORY THROUGH MIDNIGHT ZONE 73. ...SNOW ADVISORY THROUGH 2 AM ZONE 71. ...SNOW ADVISORY THROUGH 6 AM ZONE 72. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 630 AM PST THU MAR 25 2004 CAZ070>073-NVZ001>005-261500- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MINERAL AND SOUTHERN LYON COUNTIES-MONO COUNTY-NORTHERN WASHOE COUNTY-SURPRISE VALLEY CALIFORNIA-WESTERN NEVADA BASIN AND RANGE- 630 AM PST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...TODAY A PACIFIC STORM BRINGING GUSTY WINDS AND SNOW TO THE HIGHER ELEVATIONS WILL MOVE INTO THE AREA THIS AFTERNOON AND TONIGHT. REFER TO THE WIND ADVISORY /WWUS75 KREV NPWREV/ AND SNOW ADVISORY /WWUS45 KREV WSWREV/ FOR THE LATEST ON THIS CHANGING WEATHER PATTERN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431813.